Dabigatran Use Associated with Hemopericardium and Hemothorax
Concurrent spontaneous hemopericardium and hemothorax due to anticoagulant use are extremely rare in clinical practice. Dabigatran is an oral direct thrombin inhibitor approved to prevent stroke or thromboembolic episodes in patients with nonvalvular atrial fibrillation. We report the case of a 73-year-old man who received dabigatran therapy (150 mg twice a day) for 3 months and developed massive spontaneous hemothorax and hemopericardium associated with fever. Emergency chest computed tomography scan established higher-density pericardial effusion (22HU) and left pleural effusion of heterogeneous density (5–15 HU) which could be hemorrhagic content while the heart ultrasound finding confirmed pericardial effusion 7–9 mm thick, without affecting hemodynamics. Almost 1100 mL of blood was drained by ultrasoundguided thoracentesis. After excluding other possible causes, diagnostic withdrawal was performed for dabigatran and no further pleural or pericardium effusion developed after dabigatran was discontinued. Therefore, practitioners could be aware of hemothorax as well as hemopericardium as a potential complication of dabigatran therapy.
This work is licensed under a Creative Commons Attribution 3.0 License.